I have Blepharospasm and have to have injections of botox every 3 months to be able to open my eyes. Yesterday was the first time in 13 years that the shots were unbearable and painful. It was not the needle...it was the botox...it burned like fire as it went in. These were all around my eyes and around my TMJ muscle. There HAD to be something different yesterday than all of my previous injections...it totally wiped me out, it hurt so badly...and I take a pain pill before having the shots.
Question About Botox for Illness?
Doctor Answers 8
Botox and Pain
Botox is a great injection for minimizing fine lines in the forehead and glabella. There are times when patients are more sensitive, especially during the menstrual cycle. Another reason that it could have been more painful is if the Botox is reconstituted with sterile water instead of saline. The results will be the same but the dilution with sterile water can be more uncomfortable.
Hope this is helpful. Best wishes. Dr. Shah
Ask what the Botox was diluted with
You might also like...
Botox injection and pain - saline or sterile water
Botox reconstituted with saline is not painful upon injection whereas Botox reconstituted with sterile water is painful upon injection.
Pain from botox
you should ask your doctor if the botox was mixed with a different type of saline solution than usual (preserved or non preserved) or with water or anesthetic or anything else. Possibly some of the botox was injected in a vessel inadvertently.This is not a fault of the physician but can happen as the vessels are underneath the skin and not visualized necessarily.
If Botox burns it is possible it was reconstituted with sterile water.
Generally BOTOX is reconstituted with injectable saline not water. The sterile water for injection is hypotonic-meaning that it contains far fewer constituents that the fluid in the tissue. Injecting such a solution causes salts from the tissues to be drawn into the dilute solution. These shifts in salts and fluids cause discomfort. Occasionally, it is possible to have an injection actual bruise a sensory nerve and this can also be quite uncomfortable. I would let your doctor know about your discomfort. Unfortunately, sometimes doctors who do functional BOTOX injections dismiss the treatment discomfort.
What you are describing is highly unusual as you know having had experienced Botox in the past. Typcially it is mild discomfort for the short second or two that the injection is being performed. I would suggest you discuss with your surgeon to see if anything has changed.
One possible explanation is perhaps, the physician or medical assistant used the wrong diluent when Botox was being re-constituted. Botox comes as a film around the vial and a diluent is added to it. Perhaps, Sodium Bicarbonate was added, or a numbing agent, that may have burned and stung. For some crazy reason, for which I have not found an explanation, there is a national shortage of Xylocaine ( Lidocaine) and we physicians are forced to use a different numbing agent than Xylocaine. Not that we use a numbing agent for Botox, but perhaps, this was inadvertently used by a medical assistant instead of saline.
I am not a neurologist,but it would seem that this is not a nerve issue since you describe pain in various areas, affecting different nerves.
I would suggest that next time, your physician perform a small test dose, before proceeding with the treatment.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.